Q: I have had acne since I was a girl in my early teens (I am now 60). I went to several dermatologists when I was growing up, but back then there wasn’t anything anyone could do about it (or so I was told). Last year I heard about Retin-A, and after using it in a cream for several weeks, I found that it’s really helping with the spots and marks on my face, as well as apparently minimizing my large pores. I still am using this about twice a week, as I still get eruptions – but at least the cream keeps them from getting any worse. Can I use this cream indefinitely, or will long-term usage thin my skin or make it overly dry? Is there something I can use during the day that will continue to improve my skin and at the same time help with my wrinkles?
A: There should be no problem with continued use of Retin-A, although I always recommend that any prescription treatment be monitored by a dermatologist. In addition to treating acne, Retin-A is great for keeping the skin thick and looking young. Use it every night unless you develop an irritation. During the day, I recommend a DMAE and alpha lipoic acid topical treatment.